Alert archive / Texas / Tornado Warnings in 1996

Tornado Warning 4, NWS San Angelo, TX

May 28, 1996Coke County, Runnels County, Texas

NWS San Angelo, TX issued this tornado warning at May 28, 1996, 5:02 PM CDT for Coke County, Runnels County, Texas. It was in force for 48 min. 5 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 28, 1996, 5:02 PM CDT (22:02 UTC)
Expired
May 28, 1996, 5:50 PM CDT
In force
48 min
Issued by
NWS San Angelo, TX
Area
Whole counties

Counties Coke County, TX, Runnels County, TX

What was reported inside it

TimeReportWhereRemark
May 28, 5:05 PM CDTHail 0.75Bronte, TX
May 28, 5:20 PM CDTHail 1Maverick, TX
May 28, 5:37 PM CDTHail 1.75Maverick, TX
May 28, 5:45 PM CDTHail 1.75Ballinger, TX
May 28, 5:53 PM CDTHail 0.75Ballinger, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.0 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 1996-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 1996-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3684 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSJT 282201
TORSJT
TXC081-399-282250-

BULLETIN - EBS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
502 PM CDT TUE MAY 28 1996

THE NATIONAL WEATHER SERVICE IN SAN ANGELO TX HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 550 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN WEST CENTRAL TEXAS

   ...EAST CENTRAL COKE COUNTY
   ...WEST CENTRAL AND NORTHWESTERN RUNNELS COUNTY
 
AT 500 PM CDT...A POSSIBLE TORNADO WAS INDICATED BY SAN ANGELO
DOPPLER RADAR IN THE VICINITY OF BRONTE MOVING EAST AT 25 MPH.

SOME LOCATIONS IN THE PATH OF THIS TORNADO ARE...BRONTE... MAVERICK
AND NORTON.

IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A
BASEMENT. GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE. IF NO
BASEMENT IS AVAILABLE...SEEK SAFETY IN AN INTERIOR ROOM SUCH AS A
CLOSET ON THE LOWEST FLOOR. USE BLANKETS...PILLOWS...OR CUSHIONS TO
COVER YOUR BODY. AVOID WINDOWS.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at May 28, 9:42 AM CDT, 7 hours 20 minutes earlier.

Area forecast discussion, May 28, 9:42 AM CDT, 7 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
940 AM CDT TUE MAY 28 1996

KSJT DOPPLER RADAR SHOWING COLD FRONT MOVING SOUTH AT ABOUT 20 KTS
WHICH WOULD BRING IT INTO SJT WITHIN AN HOUR.  NO SIGNS OF
DECELERATION WERE INDICATED.  EXPECT THE FRONT TO BECOME STALLED
BEFORE IT GETS TO THE RIO GRANDE BUT SATELLITE VISIBLE IMAGERY
INDICATES SKIES WILL CLEAR OUT IN A HURRY AS IT PUSHES THROUGH.
FRONT APPEARS STRONGER THAN SHOWN BY 00Z ETA RUN BUT SHOULD STILL
WASH OUT BY THIS AFTERNOON AS THE 850 MB TROUGH DEEPENS OVER NEW
MEXICO AND WEST TEXAS.  MODIFIED DRT SOUNDING THIS MORNING SHOWED
POTENTIAL FOR CAPES WELL IN EXCESS OF 3000 J/KG.  THUS THUNDERSTORM
POTENTIAL FOR AREA MAY HAVE BEEN UNDERESTIMATED PREVIOUSLY.
ONLY INHIBITING FACTOR IS SURFACE TEMPERATURES WHICH SHOULD HAVE
NO TROUBLE REACHING MID TO UPPER 90S WITH AMPLE SUNSHINE.  CAP
STRENGTH DOES NOT APPEAR TO BE STRONG ENOUGH TO SUPPRESS CONVECTION
THIS AFTERNOON AS WASHED OUT FRONT SHOULD MODIFY ADAP NUMBERS.  ADAP
CONTINUES TO SHOW GOOD MOISTURE CONVERGENCE AND INCREASINGLY NEGATIVE
LIFTED INDICES.  THUS AFD FOR LBB YESTERDAY LOOKS TO BE ACCURATE
IN PUTTING 30 POPS FOR SJT AREA.  ABI COULD GET A DECENT SHOT AS WELL
WITH LIFTING FRONTAL BOUNDARY TONIGHT.

OAKS

In the hours before

Special weather statement, May 28, 3:41 PM CDT, 1 hour 21 minutes before
TXZ155-282145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
342 PM CDT TUE MAY 28 1996

...A TORNADO WATCH IS IN EFFECT FOR SAN SABA COUNTY UNTIL 9 PM THIS
EVENING...

AT 335 PM...DOPPLER RADAR INDICATED NO PRECIPITATION WITHIN 50 MILES
OF SAN SABA COUNTY.  HOWEVER...A WEAK FRONTAL BOUNDARY WAS LOCATED
FROM NEAR JUNCTION ACROSS SAN SABA COUNTY TO NEAR STEPHENVILLE.   AS
TEMPERATURES RISE TO NEAR THEIR AFTERNOON HIGHS...THUNDERSTORMS ARE
EXPECTED TO DEVELOP RAPIDLY ALONG THIS LINE.

ONCE DEVELOPING...STORMS WILL LIKELY BECOME SEVERE...WITH LARGE
HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES POSSIBLE.  PEOPLE IN
SAN SABA COUNTY SHOULD REMAIN ALERT TO RAPIDLY CHANGING WEATHER
CONDITIONS AND BE PREPARED TO TAKE ACTION IF THREATENING WEATHER
APPROACHES.  STAY TUNED TO THIS STATION FOR FURTHER UPDATES FROM THE
NATIONAL WEATHER SERVICE.
Special weather statement, May 28, 4:26 PM CDT, 36 minutes before
TXZ049-053-054-113-114-127-128-139-140-282325-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABILENE TX
425 PM CDT TUE MAY 28 1996

 AT 418 PM CDT THUNDERSTORMS AND RAINSHOWERS WERE DEVELOPING RAPIDLY
IN THE AREA FROM NEAR BALLINGER TO BRONTE TO NEAR ROBERT LEE. BOATERS
ON O.H. IVIE RESERVOIR AND HORDS CREEK LAKE SHOULD STAY ALERT AS THESE
STORMS CONTINUE TO DEVELOP AND SPREAD EASTWARD.

MOVEMENT WAS TO THE EAST AT 20 MPH.

STAY TUNED TO RADIO...TV OR NOAA WEATHER RADIO FOR THE LATEST WEATHER
INFORMATION.

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 4:21 PM CDTSevere Thunderstorm WarningSJTCoke49 min
May 28, 4:55 PM CDTSevere Thunderstorm WarningSJTCoke30 min
May 28, 5:39 PM CDTSevere Thunderstorm WarningSJTRunnels46 min

Nearby

Tornado Warnings in Texas, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.